Aristolochic acid-induced Fanconi's syndrome and nephropathy presenting as hypokalemic paralysis.

Sung Sen Yang, Pauling Chu, Yuh Feng Lin, A. Chen, Shih Hua Lin

Research output: Contribution to journalArticle

28 Citations (Scopus)

Abstract

Hypokalemic paralysis rarely is seen as the presenting feature in patients with Fanconi's syndrome. We describe a 60-year-old man who presented with the inability to ambulate on awakening in the morning. The pertinent history revealed he had consumed Chinese herbs for leg edema for 5 months. Physical examination was unremarkable except for extracellular fluid volume depletion and total paralysis of both lower extremities. Laboratory investigation showed hypokalemia (1.8 mEq/L), hyperchloremic metabolic acidosis (Cl-, 111 mEq/L, and HCO3-, 14.0 mEq/L), hypophosphatemia (0.9 mg/dL) with hyperphosphaturia, hypouricemia (1.3 mg/dL) with hyperuricosuria, and glycosuria, consistent with Fanconi's syndrome. Mild renal insufficiency (serum creatinine, 1.7 mg/dL) also was noticed. Blood and urine screens for heavy metals, autoantibodies, and monoclonal gammopathy were negative. A renal biopsy specimen revealed typical findings of aristolochic acid-associated nephropathy. Aristolochic acids were detected in the consumed Chinese herbs. This case highlights that consumption of Chinese herbs containing aristolochic acids may cause Fanconi's syndrome and should be considered as a cause of hypokalemic paralysis.

Original languageEnglish
JournalAmerican Journal of Kidney Diseases
Volume39
Issue number3
Publication statusPublished - 2002
Externally publishedYes

Fingerprint

Fanconi Syndrome
Aristolochic Acids
Paralysis
Familial Hypophosphatemia
Glycosuria
Hypophosphatemia
Paraproteinemias
Hypokalemia
Paraplegia
Extracellular Fluid
Heavy Metals
Acidosis
Autoantibodies
Physical Examination
Renal Insufficiency
Edema
Creatinine
Leg
History
Urine

Cite this

Aristolochic acid-induced Fanconi's syndrome and nephropathy presenting as hypokalemic paralysis. / Yang, Sung Sen; Chu, Pauling; Lin, Yuh Feng; Chen, A.; Lin, Shih Hua.

In: American Journal of Kidney Diseases, Vol. 39, No. 3, 2002.

Research output: Contribution to journalArticle

@article{48149bf0ae2d4d7898f21117be22b221,
title = "Aristolochic acid-induced Fanconi's syndrome and nephropathy presenting as hypokalemic paralysis.",
abstract = "Hypokalemic paralysis rarely is seen as the presenting feature in patients with Fanconi's syndrome. We describe a 60-year-old man who presented with the inability to ambulate on awakening in the morning. The pertinent history revealed he had consumed Chinese herbs for leg edema for 5 months. Physical examination was unremarkable except for extracellular fluid volume depletion and total paralysis of both lower extremities. Laboratory investigation showed hypokalemia (1.8 mEq/L), hyperchloremic metabolic acidosis (Cl-, 111 mEq/L, and HCO3-, 14.0 mEq/L), hypophosphatemia (0.9 mg/dL) with hyperphosphaturia, hypouricemia (1.3 mg/dL) with hyperuricosuria, and glycosuria, consistent with Fanconi's syndrome. Mild renal insufficiency (serum creatinine, 1.7 mg/dL) also was noticed. Blood and urine screens for heavy metals, autoantibodies, and monoclonal gammopathy were negative. A renal biopsy specimen revealed typical findings of aristolochic acid-associated nephropathy. Aristolochic acids were detected in the consumed Chinese herbs. This case highlights that consumption of Chinese herbs containing aristolochic acids may cause Fanconi's syndrome and should be considered as a cause of hypokalemic paralysis.",
author = "Yang, {Sung Sen} and Pauling Chu and Lin, {Yuh Feng} and A. Chen and Lin, {Shih Hua}",
year = "2002",
language = "English",
volume = "39",
journal = "American Journal of Kidney Diseases",
issn = "0272-6386",
publisher = "W.B. Saunders Ltd",
number = "3",

}

TY - JOUR

T1 - Aristolochic acid-induced Fanconi's syndrome and nephropathy presenting as hypokalemic paralysis.

AU - Yang, Sung Sen

AU - Chu, Pauling

AU - Lin, Yuh Feng

AU - Chen, A.

AU - Lin, Shih Hua

PY - 2002

Y1 - 2002

N2 - Hypokalemic paralysis rarely is seen as the presenting feature in patients with Fanconi's syndrome. We describe a 60-year-old man who presented with the inability to ambulate on awakening in the morning. The pertinent history revealed he had consumed Chinese herbs for leg edema for 5 months. Physical examination was unremarkable except for extracellular fluid volume depletion and total paralysis of both lower extremities. Laboratory investigation showed hypokalemia (1.8 mEq/L), hyperchloremic metabolic acidosis (Cl-, 111 mEq/L, and HCO3-, 14.0 mEq/L), hypophosphatemia (0.9 mg/dL) with hyperphosphaturia, hypouricemia (1.3 mg/dL) with hyperuricosuria, and glycosuria, consistent with Fanconi's syndrome. Mild renal insufficiency (serum creatinine, 1.7 mg/dL) also was noticed. Blood and urine screens for heavy metals, autoantibodies, and monoclonal gammopathy were negative. A renal biopsy specimen revealed typical findings of aristolochic acid-associated nephropathy. Aristolochic acids were detected in the consumed Chinese herbs. This case highlights that consumption of Chinese herbs containing aristolochic acids may cause Fanconi's syndrome and should be considered as a cause of hypokalemic paralysis.

AB - Hypokalemic paralysis rarely is seen as the presenting feature in patients with Fanconi's syndrome. We describe a 60-year-old man who presented with the inability to ambulate on awakening in the morning. The pertinent history revealed he had consumed Chinese herbs for leg edema for 5 months. Physical examination was unremarkable except for extracellular fluid volume depletion and total paralysis of both lower extremities. Laboratory investigation showed hypokalemia (1.8 mEq/L), hyperchloremic metabolic acidosis (Cl-, 111 mEq/L, and HCO3-, 14.0 mEq/L), hypophosphatemia (0.9 mg/dL) with hyperphosphaturia, hypouricemia (1.3 mg/dL) with hyperuricosuria, and glycosuria, consistent with Fanconi's syndrome. Mild renal insufficiency (serum creatinine, 1.7 mg/dL) also was noticed. Blood and urine screens for heavy metals, autoantibodies, and monoclonal gammopathy were negative. A renal biopsy specimen revealed typical findings of aristolochic acid-associated nephropathy. Aristolochic acids were detected in the consumed Chinese herbs. This case highlights that consumption of Chinese herbs containing aristolochic acids may cause Fanconi's syndrome and should be considered as a cause of hypokalemic paralysis.

UR - http://www.scopus.com/inward/record.url?scp=0036519048&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036519048&partnerID=8YFLogxK

M3 - Article

C2 - 11877594

AN - SCOPUS:0036519048

VL - 39

JO - American Journal of Kidney Diseases

JF - American Journal of Kidney Diseases

SN - 0272-6386

IS - 3

ER -